New Mexico, 2019

Drought in New Mexico, May 1 to 31, 2019

May 1 to 31, 2019 · NWS ABQ · 4 events in 4 counties and zones

Moderate to severe drought conditions across portions of western and central New Mexico at the end of April 2019 continued to improve in May. Drought conditions improved to zero percent of the state with severe or worse drought conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western and central New Mexico at the end of April 2019 continued to improve in May. Drought conditions improved to zero percent of the state with severe or worse drought conditions. About 36 percent of the state remains abnormally dry to moderate drought conditions. Precipitation amounts for May 2019 ranged from around half an inch to an inch and a half across central and eastern New Mexico and two to three inches for northern parts of the state. The month of May was active across the state as several storm systems brought rain and even late season mountain snow to portions of northern and central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 30, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 PM MDT Tue Apr 30 2019

.AVIATION...
06Z TAF CYCLE
A backdoor front will slide into the northeast plains, with IFR cigs
trailing behind. However, VFR conditions are forecast to persist at
KTCC and KLVS. Areas of low stratus/fog developing across the Texas
panhandle will expand west overnight, but are forecast to remain east
of KTCC as well. A few showers will move in the vicinity of KFMN
through mid day Wednesday, but VFR conditions are forecast.
Otherwise, VFR conditions prevail and are forecast to persist. Gusty
west-southwest flow will develop Wednesday afternoon, with occasional
gusts to between 30-35kts across the northeast quarter of the state.

11

&&

.PREV DISCUSSION...351 PM MDT Tue Apr 30 2019...
.SYNOPSIS...
Less precipitation is expected into tonight and Wednesday with any
showers and thunderstorms tending to favor the north central to
northwestern parts of New Mexico. After being slightly below average
today, temperatures will rebound closer to average on Wednesday. Into
Thursday, another backdoor cold front will enter the eastern plains
of New Mexico, shifting the wind direction and cooling temperatures
by several degrees. As the surface winds begin to gradually veer more
southerly in the plains Thursday night into Friday, moisture will
arrive with a few thunderstorms possible in the easternmost tier of
the state Friday and into the weekend. Temperatures will hover near
to slightly above average during this time frame.

&&

.DISCUSSION...
The low level moisture in far eastern NM has not fully mixed
eastward, and consequently a few showers and storms are still trying
to exploit the higher dewpoints. These should should be fairly
brief-lived, ceasing into the the evening. Otherwise any additional
precipitation through the overnight hours will be confined to the
north central to northwestern zones near the CO-NM border with light
amounts.

On Wednesday west southwest flow will be the rule with a lee side
surface low taking shape. Deep vertical mixing will help warm
temperatures a bit while also producing breezy to locally windy
conditions, especially in the northeastern quadrant of the state.
Into Wednesday night, the surface low will give way to another
backdoor cold front that should advance southward through the Chaves
county plains and westward just beyond the central mountain chain.
Modest increases in dewpoints and low layer moisture will occur with
the frontal passage with temperatures falling below average by 5 to
10 degrees Thursday afternoon. A brief acceleration of winds through
the gaps and canyons could also occur Thursday morning.

Into Thursday night, the surface winds will quickly veer to more of a
south southeasterly component, allowing pooled moisture in TX to make
a run into the far eastern NM plains. For Thursday night, there is
still some uncertainty on how much moisture and instability will be
available for storms in eastern NM and west TX, but for now isolated
to scattered storms have been built into the forecast, persisting
into Friday and essentially the remainder of the weekend. Deeper
convective bursts or MCS developments near or east of the NM-TX
border could develop sufficient cold pools that shove the moisture
farther west each morning, as is often the cast this time of year.

52

&&

.FIRE WEATHER...
There will be a few hours of critical fire weather conditions
between Santa Rosa and Tucumcari Wednesday afternoon. However, high
temperatures are only slightly above normal and Haines Indices are
only low to moderate. Thus we have opted not to issue any fire
weather headlines.

Ventilation will be mostly excellent through early next week.

The upper low and associated surface cold front are moving out of NM
this afternoon. Another weaker trough will pass to the north
Wednesday with a few showers and storms in the north. A back door
cold front will move south through the eastern plains Wednesday
night and probably into the Rio Grande Valley. Showers and storms
will be focused in the northeast Wednesday night. Low level moisture
will be on the increase from Thursday on across the east. Daily
rounds of showers and storms will be possible across the east
through at least this weekend. Meanwhile the west will be dry and
warm with increasing instability. High Haines will be common each
day from this weekend through next Monday in the west. Winds will
probably not be high enough for critical fire weather conditions
during this time, however. Another storm could impact us the first
half of next week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Apr 30, 3:22 PM MST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 PM MDT Tue Apr 30 2019

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
422 PM MDT Tue Apr 30 2019

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture will return to eastern New Mexico Thursday night, Friday,
and into the weekend. This will lead to shower and thunderstorm
development each day. A few storms may turn strong to severe with
locally heavy rainfall, gusty winds, and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

52

Event by event

4 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Severe drought conditions from April 2019 improved to moderate drought in May.

Drought, Far Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from April 2019 improved to moderate drought in May.

Drought, Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from April 2019 improved to moderate drought in May.

Drought, West Central Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from April 2019 improved to moderate drought in May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816117, 816118, 816119, 816120.